Friday, December 30, 2011

New drug Spice proliferating in U.S. military, officials admit; can cause hallucinations

Synthetic marijuana led to more than 1,000 investigations in 2011

Friday, December 30 2011, 10:37 AM


Synthetic marijuana known as Spice can cause hallucinations.
Schorle/wikipedia.com
Synthetic marijuana known as Spice can cause hallucinations.

A new drug that can leave its users hallucinating for days is spreading through the military ranks at an alarming rate, military officials admitted.

The drug, a synthetic marijuana known as Spice, has led to the investigation of 700 Marines and Navy sailors this year — up from 29 two years ago. The Air Force has punished 497 airmen so far this year alone as well, The Associated Press reported.

"You can just imagine the work that we do in a military environment," said Mark Ridley, deputy director of the Naval Criminal Investigative Service, told the AP, adding that the military has a zero tolerance policy for drugs.

Spice can make users paranoid, hallucinate, suicidal and can cause long bouts of psychosis, among other symptoms.

It's also been increasingly popular to mainstream drug users.

Much like “bath salts,” another dangerous new drug, Spice was available legally in some states until this year.

In March, the Drug Enforcement Administration banned it for at least a year after health officials warned it was sending more people to the hospital with strange symptoms.

"People are going to emergency rooms because of Spice," Tamar Wilson, staff attorney with the Colorado District Attorneys' Council, told the Denver Post in February. "This is not a marijuana substitute, though that may be why people initially try it. Young people are getting it and bringing it to schools. We realized it really is a significant problem."

With News Wire Services


Read more: http://www.nydailynews.com/news/national/drug-spice-proliferating-u-s-military-officials-admit-hallucinations-article-1.998798#ixzz1i2x4FPjc
Post a Comment